Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Morse and Maslov indices for multidimensional Schrödinger operators with matrix-valued potentials


Authors: Graham Cox, Christopher K. R. T. Jones, Yuri Latushkin and Alim Sukhtayev
Journal: Trans. Amer. Math. Soc. 368 (2016), 8145-8207
MSC (2010): Primary 53D12, 34L40; Secondary 37J25, 70H12
DOI: https://doi.org/10.1090/tran/6801
Published electronically: March 11, 2016
MathSciNet review: 3546796
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the Schrödinger operator $ L=-\Delta +V$ on a star-shaped domain $ \Omega $ in $ \mathbb{R}^d$ with Lipschitz boundary $ \partial \Omega $. The operator is equipped with quite general Dirichlet- or Robin-type boundary conditions induced by operators between $ H^{1/2}(\partial \Omega )$ and $ H^{-1/2}(\partial \Omega )$, and the potential takes values in the set of symmetric $ N\times N$ matrices. By shrinking the domain and rescaling the operator we obtain a path in the Fredholm-Lagrangian Grassmannian of the subspace of $ H^{1/2}(\partial \Omega )\times H^{-1/2}(\partial \Omega )$ corresponding to the given boundary condition. The path is formed by computing the Dirichlet and Neumann traces of weak solutions to the rescaled eigenvalue equation. We prove a formula relating the number of negative eigenvalues of $ L$ (the Morse index), the signed crossings of the path (the Maslov index), the number of negative eigenvalues of the potential matrix evaluated at the center of the domain, and the number of negative eigenvalues of a bilinear form related to the boundary operator.


References [Enhancements On Off] (What's this?)

  • [A01] Alberto Abbondandolo, Morse theory for Hamiltonian systems, Chapman & Hall/CRC Research Notes in Mathematics, vol. 425, Chapman & Hall/CRC, Boca Raton, FL, 2001. MR 1824111 (2002e:37103)
  • [A67] V. I. Arnold, On a characteristic class entering into conditions of quantization, Funkcional. Anal. i Priložen. 1 (1967), 1-14 (Russian). MR 0211415 (35 #2296)
  • [A85] V. I. Arnold, Sturm theorems and symplectic geometry, Funktsional. Anal. i Prilozhen. 19 (1985), no. 4, 1-10, 95 (Russian). MR 820079 (87j:58033)
  • [BB12] Jussi Behrndt and Jonathan Rohleder, An inverse problem of Calderón type with partial data, Comm. Partial Differential Equations 37 (2012), no. 6, 1141-1159. MR 2924468, https://doi.org/10.1080/03605302.2011.632464
  • [BF98] Bernhelm Booss-Bavnbek and Kenro Furutani, The Maslov index: a functional analytical definition and the spectral flow formula, Tokyo J. Math. 21 (1998), no. 1, 1-34. MR 1630119 (99e:58172), https://doi.org/10.3836/tjm/1270041982
  • [BW93] Bernhelm Booß-Bavnbek and Krzysztof P. Wojciechowski, Elliptic boundary problems for Dirac operators, Mathematics: Theory & Applications, Birkhäuser Boston, Inc., Boston, MA, 1993. MR 1233386 (94h:58168)
  • [B56] Raoul Bott, On the iteration of closed geodesics and the Sturm intersection theory, Comm. Pure Appl. Math. 9 (1956), 171-206. MR 0090730 (19,859f)
  • [CLM94] Sylvain E. Cappell, Ronnie Lee, and Edward Y. Miller, On the Maslov index, Comm. Pure Appl. Math. 47 (1994), no. 2, 121-186. MR 1263126 (95f:57045), https://doi.org/10.1002/cpa.3160470202
  • [CDB06] F. Chardard, F. Dias, and T. J. Bridges, Fast computation of the Maslov index for hyperbolic linear systems with periodic coefficients, J. Phys. A 39 (2006), no. 47, 14545-14557. MR 2277067 (2007k:37081), https://doi.org/10.1088/0305-4470/39/47/002
  • [CDB09] Frédéric Chardard, Frédéric Dias, and Thomas J. Bridges, Computing the Maslov index of solitary waves. I. Hamiltonian systems on a four-dimensional phase space, Phys. D 238 (2009), no. 18, 1841-1867. MR 2598511 (2012b:37160), https://doi.org/10.1016/j.physd.2009.05.008
  • [CDB11] Frédéric Chardard, Frédéric Dias, and Thomas J. Bridges, Computing the Maslov index of solitary waves, Part 2: Phase space with dimension greater than four, Phys. D 240 (2011), no. 17, 1334-1344. MR 2831770 (2012k:37130), https://doi.org/10.1016/j.physd.2011.05.014
  • [CJM15] Graham Cox, Christopher K. R. T. Jones, and Jeremy L. Marzuola, A Morse index theorem for elliptic operators on bounded domains, Comm. Partial Differential Equations 40 (2015), no. 8, 1467-1497. MR 3355500, https://doi.org/10.1080/03605302.2015.1025979
  • [DP12] Francesca Dalbono and Alessandro Portaluri, Morse-Smale index theorems for elliptic boundary deformation problems, J. Differential Equations 253 (2012), no. 2, 463-480. MR 2921202, https://doi.org/10.1016/j.jde.2012.04.008
  • [DK74] Ju. L. Daleckiĭ and M. G. Kreĭn, Stability of solutions of differential equations in Banach space, Translated from the Russian by S. Smith; Translations of Mathematical Monographs, Vol. 43, American Mathematical Society, Providence, R.I., 1974. MR 0352639 (50 #5126)
  • [DJ11] Jian Deng and Christopher Jones, Multi-dimensional Morse index theorems and a symplectic view of elliptic boundary value problems, Trans. Amer. Math. Soc. 363 (2011), no. 3, 1487-1508. MR 2737274 (2011k:35156), https://doi.org/10.1090/S0002-9947-2010-05129-3
  • [DN06] Jian Deng and Shunsaku Nii, Infinite-dimensional Evans function theory for elliptic eigenvalue problems in a channel, J. Differential Equations 225 (2006), no. 1, 57-89. MR 2228692 (2007b:35086), https://doi.org/10.1016/j.jde.2005.09.007
  • [DN08] Jian Deng and Shunsau Nii, An infinite-dimensional Evans function theory for elliptic boundary value problems, J. Differential Equations 244 (2008), no. 4, 753-765. MR 2391343 (2009a:35180), https://doi.org/10.1016/j.jde.2007.10.037
  • [D76] J. J. Duistermaat, On the Morse index in variational calculus, Advances in Math. 21 (1976), no. 2, 173-195. MR 0649277 (58 #31190)
  • [EN00] Klaus-Jochen Engel and Rainer Nagel, One-parameter semigroups for linear evolution equations, Graduate Texts in Mathematics, vol. 194, Springer-Verlag, New York, 2000. With contributions by S. Brendle, M. Campiti, T. Hahn, G. Metafune, G. Nickel, D. Pallara, C. Perazzoli, A. Rhandi, S. Romanelli and R. Schnaubelt. MR 1721989 (2000i:47075)
  • [E10] Lawrence C. Evans, Partial differential equations, 2nd ed., Graduate Studies in Mathematics, vol. 19, American Mathematical Society, Providence, RI, 2010. MR 2597943 (2011c:35002)
  • [FJN03] Roberta Fabbri, Russell Johnson, and Carmen Núñez, Rotation number for non-autonomous linear Hamiltonian systems. I. Basic properties, Z. Angew. Math. Phys. 54 (2003), no. 3, 484-502. MR 2048667 (2005f:37114), https://doi.org/10.1007/s00033-003-1068-1
  • [F04] Kenro Furutani, Fredholm-Lagrangian-Grassmannian and the Maslov index, J. Geom. Phys. 51 (2004), no. 3, 269-331. MR 2079414 (2005g:53150), https://doi.org/10.1016/j.geomphys.2004.04.001
  • [GLMZ05] F. Gesztesy, Y. Latushkin, M. Mitrea, and M. Zinchenko, Nonselfadjoint operators, infinite determinants, and some applications, Russ. J. Math. Phys. 12 (2005), no. 4, 443-471. MR 2201310 (2008f:47030)
  • [GM08] Fritz Gesztesy and Marius Mitrea, Generalized Robin boundary conditions, Robin-to-Dirichlet maps, and Krein-type resolvent formulas for Schrödinger operators on bounded Lipschitz domains, Perspectives in partial differential equations, harmonic analysis and applications, Proc. Sympos. Pure Math., vol. 79, Amer. Math. Soc., Providence, RI, 2008, pp. 105-173. MR 2500491 (2010k:35087), https://doi.org/10.1090/pspum/079/2500491
  • [GM11] Fritz Gesztesy and Marius Mitrea, A description of all self-adjoint extensions of the Laplacian and Kreĭn-type resolvent formulas on non-smooth domains, J. Anal. Math. 113 (2011), 53-172. MR 2788354 (2012d:47126), https://doi.org/10.1007/s11854-011-0002-2
  • [GMZ07] Fritz Gesztesy, Marius Mitrea, and Maxim Zinchenko, Variations on a theme of Jost and Pais, J. Funct. Anal. 253 (2007), no. 2, 399-448. MR 2370084 (2008k:35081), https://doi.org/10.1016/j.jfa.2007.05.009
  • [G85] P. Grisvard, Elliptic problems in nonsmooth domains, Monographs and Studies in Mathematics, vol. 24, Pitman (Advanced Publishing Program), Boston, MA, 1985. MR 775683 (86m:35044)
  • [G71] Gerd Grubb, On coerciveness and semiboundedness of general boundary problems, Israel J. Math. 10 (1971), 32-95. MR 0318665 (47 #7212)
  • [G09] Gerd Grubb, Distributions and operators, Graduate Texts in Mathematics, vol. 252, Springer, New York, 2009. MR 2453959 (2010b:46081)
  • [H05] Dan Henry, Perturbation of the boundary in boundary-value problems of partial differential equations, London Mathematical Society Lecture Note Series, vol. 318, Cambridge University Press, Cambridge, 2005. With editorial assistance from Jack Hale and Antônio Luiz Pereira. MR 2160744 (2006f:35003)
  • [I06] Victor Isakov, Inverse problems for partial differential equations, 2nd ed., Applied Mathematical Sciences, vol. 127, Springer, New York, 2006. MR 2193218 (2006h:35279)
  • [J91] Russell Johnson, Oscillation theory and the density of states for the Schrödinger operator in odd dimension, J. Differential Equations 92 (1991), no. 1, 145-162. MR 1113593 (93b:35033), https://doi.org/10.1016/0022-0396(91)90068-K
  • [J88] Christopher K. R. T. Jones, Instability of standing waves for nonlinear Schrödinger-type equations, Ergodic Theory Dynam. Systems 8$ ^*$ (1988), Charles Conley Memorial Issue, 119-138. MR 967634 (90d:35267), https://doi.org/10.1017/S014338570000938X
  • [JLM13] Christopher K. R. T. Jones, Yuri Latushkin, and Robert Marangell, The Morse and Maslov indices for matrix Hill's equations, Spectral analysis, differential equations and mathematical physics: a festschrift in honor of Fritz Gesztesy's 60th birthday, Proc. Sympos. Pure Math., vol. 87, Amer. Math. Soc., Providence, RI, 2013, pp. 205-233. MR 3087908
  • [K80] Tosio Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, Band 132. MR 0407617 (53 #11389)
  • [LT05] Yuri Latushkin and Yuri Tomilov, Fredholm differential operators with unbounded coefficients, J. Differential Equations 208 (2005), no. 2, 388-429. MR 2109561 (2005k:47089), https://doi.org/10.1016/j.jde.2003.10.018
  • [LSS] Y. Latushkin, A. Sukhtayev and S. Sukhtaiev, The Morse and Maslov indices for Schrödinger operators, Preprint (2014), arXiv:1411.1656.
  • [M00] William McLean, Strongly elliptic systems and boundary integral equations, Cambridge University Press, Cambridge, 2000. MR 1742312 (2001a:35051)
  • [M63] J. Milnor, Morse theory, Based on lecture notes by M. Spivak and R. Wells. Annals of Mathematics Studies, No. 51, Princeton University Press, Princeton, N.J., 1963. MR 0163331 (29 #634)
  • [P96] John Phillips, Self-adjoint Fredholm operators and spectral flow, Canad. Math. Bull. 39 (1996), no. 4, 460-467. MR 1426691 (98b:47017), https://doi.org/10.4153/CMB-1996-054-4
  • [PW15] Alessandro Portaluri and Nils Waterstraat, A Morse-Smale index theorem for indefinite elliptic systems and bifurcation, J. Differential Equations 258 (2015), no. 5, 1715-1748. MR 3295598, https://doi.org/10.1016/j.jde.2014.11.010
  • [RS93] Joel Robbin and Dietmar Salamon, The Maslov index for paths, Topology 32 (1993), no. 4, 827-844. MR 1241874 (94i:58071), https://doi.org/10.1016/0040-9383(93)90052-W
  • [RS95] Joel Robbin and Dietmar Salamon, The spectral flow and the Maslov index, Bull. London Math. Soc. 27 (1995), no. 1, 1-33. MR 1331677 (96d:58021), https://doi.org/10.1112/blms/27.1.1
  • [R96] Yakov Roitberg, Elliptic boundary value problems in the spaces of distributions, Mathematics and its Applications, vol. 384, Kluwer Academic Publishers Group, Dordrecht, 1996. Translated from the Russian by Peter Malyshev and Dmitry Malyshev. MR 1423135 (97m:35055)
  • [SW08] Dietmar Salamon and Katrin Wehrheim, Instanton Floer homology with Lagrangian boundary conditions, Geom. Topol. 12 (2008), no. 2, 747-918. MR 2403800 (2009f:57052), https://doi.org/10.2140/gt.2008.12.747
  • [SS08] Björn Sandstede and Arnd Scheel, Relative Morse indices, Fredholm indices, and group velocities, Discrete Contin. Dyn. Syst. 20 (2008), no. 1, 139-158. MR 2350063 (2009h:35031)
  • [S65] S. Smale, On the Morse index theorem, J. Math. Mech. 14 (1965), 1049-1055. MR 0182027 (31 #6251)
  • [S78] R. C. Swanson, Fredholm intersection theory and elliptic boundary deformation problems, J. Diff. Eqns. 28 (1978), I, 189-201, II, 202-219. MR 0491049; MR 0491050
  • [T11] Michael E. Taylor, Partial differential equations I. Basic theory, 2nd ed., Applied Mathematical Sciences, vol. 115, Springer, New York, 2011. MR 2744150 (2011m:35001)
  • [T96] Michael E. Taylor, Partial differential equations. II: Qualitative studies of linear equations, Applied Mathematical Sciences, vol. 116, Springer-Verlag, New York, 1996. MR 1395149 (98b:35003)
  • [U73] K. Uhlenbeck, The Morse index theorem in Hilbert space, J. Differential Geometry 8 (1973), 555-564. MR 0350778 (50 #3270)
  • [W80] Joachim Weidmann, Linear operators in Hilbert spaces, Graduate Texts in Mathematics, vol. 68, Springer-Verlag, New York-Berlin, 1980. Translated from the German by Joseph Szücs. MR 566954 (81e:47001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53D12, 34L40, 37J25, 70H12

Retrieve articles in all journals with MSC (2010): 53D12, 34L40, 37J25, 70H12


Additional Information

Graham Cox
Affiliation: Department of Mathematics, The University of North Carolina at Chapel Hill, Chapel Hill, North Carolina 27599
Address at time of publication: Department of Mathematics, Pennsylvania State University, University Park, State College, Pennsylvania 16802
Email: ghcox@email.unc.edu, ghc5046@psu.edu

Christopher K. R. T. Jones
Affiliation: Department of Mathematics, The University of North Carolina at Chapel Hill, Chapel Hill, North Carolina 27599
Email: ckrtj@email.unc.edu

Yuri Latushkin
Affiliation: Department of Mathematics, University of Missouri, Columbia, Missouri 65211
Email: latushkiny@missouri.edu

Alim Sukhtayev
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843-3368
Email: alim@math.tamu.edu

DOI: https://doi.org/10.1090/tran/6801
Keywords: Schr\"odinger equation, Hamiltonian systems, eigenvalues, stability, differential operators
Received by editor(s): August 22, 2014
Received by editor(s) in revised form: June 3, 2015
Published electronically: March 11, 2016
Additional Notes: This work was partially supported by the grants NSF DMS-0754705, DMS-1067929, DMS-0410267, DMS-1312906 and ONR N00014-05-1-0791, and by the Research Council and the Research Board of the University of Missouri. The third author sincerely thanks Lai-Sang Young for the opportunity to spend his sabbatical at the Courant Institute where this paper was completed
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society